Alert archive / Hawaii / Flash Flood Warnings in 2008
Flash Flood Warning 30, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Dec 26, 2008, 2:18 AM HST for Hawaii County, Hawaii. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 26, 2008, 2:18 AM HST (12:18 UTC)
- Expired
- Dec 26, 2008, 8:15 AM HST
- In force
- 6 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Hawaii County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 0.3 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 991 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 598 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
817
WGHW50 PHFO 261218
FFWHFO
HIC001-261515-
/O.NEW.PHFO.FF.W.0030.081226T1218Z-081226T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
218 AM HST FRI DEC 26 2008
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF HAWAII IN HAWAII COUNTY
* UNTIL 515 AM HST
* AT 208 AM HST...A GAGE ON HONOLII STREAM SHOWED A RAPID RISE
IN WATER LEVEL FROM HEAVY RAIN OVER HILO. HEAVY RAIN WILL CONTINUE
TO IMPACT THE NORTH AND SOUTH HILO...PUNA AND KAU DISTRICTS THIS
MORNING.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PEPEEKEO...HONOMU...MOUNTAIN VIEW...GLENWOOD...HAKALAU...VOLCANO...
WOOD VALLEY...PAHALA...PUNALUU...KAWA FLATS AND NAALEHU.
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 515 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 1904 15567 1945 15533 1993 15524 1993 15504
1937 15466 1884 15562
$$
HOUSTON/TANABE2 follow-up statements
660
WGHW70 PHFO 261340
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
340 AM HST FRI DEC 26 2008
HIC001-261515-
/O.CON.PHFO.FF.W.0030.000000T0000Z-081226T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII IN HAWAII COUNTY-
340 AM HST FRI DEC 26 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF HAWAII
IN HAWAII COUNTY UNTIL 515 AM HST...
AT 330 AM HST...THE GAGE ON THE HONOLII STREAM CONTINUES TO RISE...
AND IS NOW READING ALMOST 15.5 FEET. RAIN GAGES AND RADAR ESTIMATED
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR ARE OCCURRING ACROSS MANY
PARTS OF THE EASTERN AND SOUTHEASTERN BIG ISLAND. BANDS OF HEAVY
RAIN WITH ISOLATED THUNDERSTORMS ARE CONTINUING TO MOVE
ONSHORE...ESPECIALLY OVER THE SOUTH HILO AND KAU DISTRICTS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VOLCANO...
PEPEEKEO...PAPAIKOU...PAHOA...MOUNTAIN VIEW...KEAAU...KAPOHO...
HONOMU...HILO...HAWAIIAN PARADISE PARK...HAWAIIAN BEACHES...HAKALAU
AND GLENWOOD.
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 515 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 1904 15567 1945 15533 1993 15524 1993 15504
1937 15466 1884 15562
$$
HOUSTON129
WGHW50 PHFO 261510
FFWHFO
HIC001-261815-
/O.EXT.PHFO.FF.W.0030.000000T0000Z-081226T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
510 AM HST FRI DEC 26 2008
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
THE ISLAND OF HAWAII IN HAWAII COUNTY
* UNTIL 815 AM HST
* AT 454 AM HST...RADAR SHOWED HEAVY RAIN CONTINUING JUST SOUTH OF
HILO. RADAR ESTIMATES INDICATE RAINFALL RATES OF OVER 2 INCHES PER
HOUR MAY BE OCCURRING OVER PARTS OF THE WARNED AREA. ANY
ADDITIONAL RAINFALL THAT OCCURS DURING THE NEXT FEW HOURS WILL
QUICKLY RUNOFF IN MOST AREAS...SINCE THE GROUND IS SATURATED DUE
TO THE HEAVY RAINS THAT OCCURRED OVERNIGHT.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PEPEEKEO...PAPAIKOU...PAHOA...MOUNTAIN VIEW...KEAAU...KAPOHO...
HONOMU...HAWAIIAN PARADISE PARK...HAWAIIAN BEACHES...HAKALAU AND
GLENWOOD.
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 815 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 1904 15567 1945 15533 1993 15524 1993 15504
1937 15466 1884 15562
$$
HOUSTON/TANABEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 25, 10:10 PM HST, 4 hours 8 minutes earlier.
Area forecast discussion, Dec 25, 10:10 PM HST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HONOLULU HI 1010 PM HST THU DEC 25 2008 .UPDATE... LATEST QUIKSCAT PASS INDICATES WIDESPREAD 25 KNOTS ACROSS NEARLY ALL COASTAL WATERS AND UPWARDS OF 30 KTS IN MOST CHANNELS. HAVE THEREFORE EXPANDED THE SMALL CRAFT ADVISORY TO COVER ALL HAWAIIAN WATERS AND INCREASED WINDS OVER ALL BUT THE KAUAI CHANNEL TO 25 TO 30 KT. WIND WAVES HEIGHTS HAVE ALSO BEEN INCREASED IN RESPONSE TO THE INCREASE IN WINDS. && .SYNOPSIS... AN UPPER LEVEL LOW SOUTHEAST OF THE BIG ISLAND IS MOVING SLOWLY WESTWARD. THIS LOW WILL CONTINUE TO BRING UNSETTLED WEATHER MAINLY TO THE BIG ISLAND AND MAUI OVERNIGHT. THE UPPER LEVEL LOW WILL WEAKEN TO AN UPPER LEVEL TROUGH OVER THE STATE LATER THIS WEEKEND. THEREFORE...EXPECT WET TRADES ACROSS THE REMAINDER OF THE ISLAND CHAIN. && .DISCUSSION... AN UPPER TROPOSPHERIC LOW CENTERED ABOUT 190 MILES SOUTHEAST OF THE BIG ISLAND IS MOVING TOWARD THE WEST SOUTHWEST AT 15 MPH. AT THE SURFACE...A 1034 MB HIGH PRESSURE LOCATED NEAR 36N 144W IS MOVING TOWARD THE SOUTHEAST AT ABOUT 10 MPH. MODERATE TO FRESH TRADE WINDS ARE BLOWING SOUTH OF THIS HIGH. RADAR REFLECTIVITY DATA AND SATELLITE OBSERVATIONS SHOW BANDS OF WESTWARD MOVING SHOWERS...SOME WITH LOCALLY HEAVY RAINFALL MOVING ONSHORE ALONG THE EASTERN BIG ISLAND AND MAUI EARLY THIS CHRISTMAS EVENING. THUNDERSTORMS EMBEDDED WITHIN THESE SHOWER BANDS HAVE BEEN MOVING ONSHORE ALONG THE WINDWARD COAST OF THE BIG ISLAND BASED ON OBSERVATIONS FROM THE HILO AIRPORT AND A WEATHER SPOTTER LOCATED JUST NORTHWEST OF HILO. RAINFALL HAS BEEN BRIEFLY HEAVY...WITH A FEW RAIN GAGES ON THE BIG ISLAND REPORTING UP TO ONE-HALF OF AN INCH DURING SOME 15 MINUTE INTERVALS. NESDIS JUST ISSUED A SATELLITE PRECIPITATION ESTIMATE INDICATING THAT THE PW HAS BEEN INCREASING JUST EAST OF THE BIG ISLAND AND THERE HAS BEEN A CONSIDERABLE EXPANSION OF MODERATE MOISTURE WITH 1.7 INCH MAX PW VALUES NOW OVERSPREADING THE EAST COAST OF THE BIG ISLAND. NESDIS ALSO INDICATES THE EAST SIDE OF MAUI WILL CONTINUE TO HAVE A THREAT FOR LOCALLY HEAVY RAIN MOST OF TONIGHT. AS THE UPPER LEVEL LOW MOVES CLOSER TO THE BIG ISLAND...THE SUMMITS WILL CONTINUE TO HAVE THE POTENTIAL FRO ADDITIONAL SNOW. AS A RESULT...THE WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 500 AM HST FRIDAY FOR THE BIG ISLAND SUMMITS. THIS ADVISORY MAY NEED TO BE EXTENDED INTO FRIDAY MORNING. ALSO...WINDS ON HALEAKALA CONTINUE NEAR THE WIND ADVISORY CRITERIA. THEREFORE...THE WIND ADVISORY WILL CONTINUE THERE UNTIL NOON FRIDAY. THE MODELS STILL INDICATE THE UPPER LEVEL LOW WILL OPEN UP INTO AN UPPER LEVEL TROUGH AS IT CONTINUES MOVING WESTWARD OVER THE ISLANDS DURING THE NEXT 24 TO 36 HOURS. THE TROUGH THEN BEGINS TO MOVE BACK TO THE EAST BY LATE SUNDAY AND MONDAY AS A NEW UPPER LEVEL LOW FAR NORTHWEST OF THE ISLANDS BEGINS PUSHING TOWARD THE SOUTHEAST. THE ECMWF AND GFS DEVELOP A SURFACE TROUGH OR A WEAK LOW ALONG THE TROUGH TO THE NORTHWEST OF KAUAI BY WEDNESDAY OR THURSDAY. HOWEVER...THE LATEST GUIDANCE APPEAR TO KEEP THE SURFACE SYSTEM WELL WEST OF THE ISLANDS. EXPECT WET TRADES TO CONTINUE THROUGH THE WEEKEND FOR THE REMAINING ISLANDS WITH THE GREATEST RAINFALL OCCURRING OVER WINDWARD FACING SLOPES. THE WINDS ACROSS THE SMALLER ISLANDS WILL REMAIN BREEZY... BUT ARE EXPECTED TO REMAIN BELOW ADVISORY CRITERIA. && .MARINE.. WIND WAVES PRODUCED BY FRESH TRADES COMBINED WITH AN EASTERLY SWELL WITH A PERIOD OF AROUND 10 SECONDS WILL CONTINUE TO BRING WAVES NEAR THE HIGH SURF ADVISORY THRESHOLD TO THE EAST FACINGS SHORES OF ALL OF THE MAIN HAWAIIAN ISLANDS...EXCEPT NIIHAU...KAHOOLAWE AND LANAI. THE MOKAPU BUOY NEAR KAILUA ON OAHU SHOWS A SIGNIFICANT WAVE HEIGHT OF 9 TO 10 FEET WITH A PERIOD OF 10 SECONDS FROM OF A DIRECTION OF AROUND 75 DEGREES. SURF OBSERVATIONS FROM WINDWARD OAHU AND THE EAST COAST OF THE BIG ISLAND ALSO SUPPORT THE HIGH SURF ADVISORY. THIS ELEVATED SURF IS EXPECTED TO CONTINUE THROUGH FRIDAY AFTERNOON. ELSEWHERE...VERY SMALL SWELLS FROM BOTH THE NORTH AND NORTHWEST WILL PERSIST THROUGH MONDAY NIGHT. A NEW MODERATE SIZED WEST NORTHWEST SWELL IS EXPECTED TO ARRIVE DURING THE DAY TUESDAY. THIS SWELL IS EXPECTED TO THEN BUILD WEDNESDAY...AND MAY PRODUCE SURF NEAR THE HIGH SURF ADVISORY THRESHOLD ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU THAT DAY. HOWEVER...THIS SWELL APPEARS TO INITIALLY BE COMING IN FROM A DIRECTION OF AROUND 290 DEGREES ACCORDING TO THE LATEST RUN OF THE WAVE WATCH III MODEL. THIS MAY CAUSE ENOUGH SHADOWING OF THE SWELL BY KAUAI AND NIIHAU TO KEEP IT FROM BUILDING TO HIGH SURF LEVELS ALONG NORTH AND WEST FACING SHORES OF THE OTHER SMALLER ISLANDS DURING THE DAY WEDNESDAY. HOWEVER...WEST FACING SHORES OF THE BIG ISLAND MAY SEE SURF APPROACHING THE HIGH SURF ADVISORY THRESHOLD WEDNESDAY. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY UNTIL 600 PM HST FRIDAY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND. WINTER WEATHER ADVISORY UNTIL 600 AM HST FRIDAY FOR BIG ISLAND SUMMITS. WIND ADVISORY UNTIL NOON HST FRIDAY FOR HALEAKALA SUMMIT. SMALL CRAFT ADVISORY UNTIL 600 PM HST FRIDAY FOR ALL HAWAIIAN WATERS. && HOUSTON/TANABE
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 25, 10:19 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Dec 25, 11:52 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Dec 25, 11:57 PM HST | Areal Flood Advisory | HFO | Kalawao | 6 hr |
| Dec 26, 7:43 AM HST | Flash Flood Warning | HFO | Hawaii | 12 hr |
Nearby
Flash Flood Warnings in Hawaii, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.